Arkansas, 2016

Hail and Damaging Wind in Arkansas, July 31, 2016

July 31, 2016 · NWS TSA · 3 events in 1 county or zone

Thunderstorms developed during the early morning hours of the 31st across portions of northwest Arkansas. The strongest of these storms resulted in large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early morning hours of the 31st across portions of northwest Arkansas. The strongest of these storms resulted in large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 10:51 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 10:51 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1151 PM CDT SAT JUL 30 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Still some potential for patchy light fog early in the forecast
period, otherwise VFR conditions will prevail through the forecast
period. Thunderstorms developing from northwest through central KS
presently may eventually impact northwest AR or even extreme
northeast OK later tonight into Sunday morning. Isolated diurnally
driven thunderstorms also possible Sunday afternoon but coverage
too low to include in the forecast.

&&

.PREV DISCUSSION... /Issued 846 PM CDT SAT JUL 30 2016/

..UPDATE...

DISCUSSION...
Afternoon thunderstorms that developed across southeast Oklahoma
today have largely diminished with the loss of daytime heating,
and additional development is not expected tonight in that region.
Will go with a dry forecast for the rest of the evening, with
attention then turning to the MCS potential toward sunrise Sunday
morning. Thunderstorm development is expected to occur late this
evening and into Sunday morning as the low level jet increases
into western and central Kansas. These thunderstorms will approach
parts of northeast Oklahoma and eventually northwest Arkansas late
tonight and into the early daylight hours tomorrow. Have increased
the POPs into the chance category and spread mentionable POPs to
the west and south a bit after 09Z. Other weather elements were
adjusted for current trends, with no major changes. Updates out
soon.

PREV DISCUSSION... /Issued 615 PM CDT SAT JUL 30 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated thunderstorms across southeast OK will continue for an
hour or so after issuance, potentially impacting KMLC through 02z.
Otherwise VFR conditions through the period, with some light fog
possible late tonight. Complex of storms expected early Sunday
morning to the north of the forecast area, may impact parts of far
northwest AR around 12z, thus will carry PROB30 -TSRA for
XNA/ROG.

PREV DISCUSSION... /Issued 357 PM CDT SAT JUL 30 2016/

DISCUSSION...
Convection across mainly southeast Oklahoma and northwest Arkansas
may continue into the early evening before dissipating. MCS
development late tonight and Sunday morning is mainly expected to
be north of our area, but the tail end of any complex may brush
across northeast Oklahoma and northwest Arkansas. Isolated diurnal
convection may also occur Sunday afternoon, but the coverage
should be lower than it has been today.

The main story over the next week will be the heat. An upper ridge
will expand over the center of the country and remain in place
through the week. Cannot rule out isolated diurnal convection just
about any afternoon, but the coverage will remain too low to
mention in the forecast. Some places may approach heat advisory
criteria Sunday afternoon, with heat headlines becoming
increasingly likely by early in the upcoming week as temperatures
creep up towards and eventually to the century mark in some
places. The GFS brings a weak cold front into the area next
weekend, but the ECMWF holds this front to the north which will
maintain the heat through at least next weekend.

Stayed close to guidance temperatures the next couple days.

TSA Watches/Warnings/Advisories...
OK...None.
AR...None.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  97  78  99 /  30  20  10  10
FSM   73  96  76  98 /  20  20  10  10
MLC   74  96  76  98 /  20  20  10  10
BVO   71  96  73  98 /  30  20  10  10
FYV   69  91  71  93 /  30  20  10  10
BYV   69  90  73  92 /  30  30  10  10
MKO   72  96  75  98 /  30  20  10  10
MIO   70  93  76  95 /  30  20  10  10
F10   73  96  76  98 /  20  20  10  10
HHW   74  97  76  99 /  10  20  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Jul 30, 7:54 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
854 PM CDT SAT JUL 30 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
854 PM CDT SAT JUL 30 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP LATE THIS EVENING
ACROSS PORTIONS OF KANSAS...AND MAY MOVE INTO PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS BEFORE DAYBREAK SUNDAY MORNING.
SEVERE WEATHER IS NOT ANTICIPATED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY THROUGH FRIDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE ON SUNDAY PRIMARILY OVER FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THE PRIMARY HAZARD FOR
THE UPCOMING WEEK WILL BE THE INCREASING HEAT STRESS
CONDITIONS...AS THE WEATHER PATTERN TURNS HOT AND MOSTLY DRY.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 31, 1:00 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
200 AM CDT SUN JUL 31 2016

ARZ001-010-310745-
WASHINGTON AR-BENTON AR-
200 AM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENTON AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 245 AM CDT...

AT 200 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
LOWELL...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPRINGDALE...                     ROGERS...
LOWELL...                         BETHEL HEIGHTS...
WAR EAGLE...                      BLAND...
MONTE NE...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 77 AND 80.

LAT...LON 3624 9418 3632 9415 3634 9391 3615 9397
TIME...MOT...LOC 0700Z 278DEG 9KT 3627 9412

The radar

The Western Arkansas radar (KSRX), 113 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
July 31, 1:13 AM CST
Where
Benton County, Monte Ne
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.280, -94.070

Thunderstorm Wind, Benton

When
July 31, 1:14 AM CST
Where
Benton County, 2 mi S of Rogers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.301, -94.120

Strong thunderstorm wind blew down large tree limbs.

Hail, Benton

When
July 31, 1:14 AM CST
Where
Benton County, 2 mi S of Rogers
Measured
0.75 in hail
Reported by
Public
Coordinates
36.301, -94.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650501, 650502, 652913.